Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Cardiovasc Med. 2005;6 Suppl 4:S23-31.

Strategies to reduce the GI risks of antiplatelet therapy.

Author information

1
Division of Gastroenterology, Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, Michigan, USA.

Abstract

Low-dose aspirin and other antiplatelet agents are widely used for the management of cardiovascular disease. Due to their action on cyclooxygenase, aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) are associated with upper gastrointestinal (GI) side effects, including ulcers and bleeding. Although the risk with low-dose aspirin alone is less than that with NSAIDs, given its widespread use, aspirin-related toxicity has become a substantial health care issue. Factors associated with an increased risk of aspirin-related upper GI complications are still being elucidated but most importantly include a prior history of ulcer or GI bleeding, aspirin dose, and concomitant use with an NSAID, anticoagulant, or additional antiplatelet drug. Various strategies are available to minimize the risk of developing upper GI side effects in patients taking aspirin. Gastroprotective agents that seem effective are prostaglandin analogues and proton pump inhibitors. Eradication of Helicobacter pylori also seems to reduce the risk of ulcers. Substitution by other antiplatelet agents such as clopidogrel alone does not seem to provide a safer alternative to low-dose aspirin for patients at high risk for GI side effects.

PMID:
17710073
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Loading ...
    Support Center